Minnesota, 2018Winter Weather in Minnesota, February 8 to 9, 2018
February 8 to 9, 2018 · NWS FSD · 6 events in 6 counties and zones
Another in a series of Alberta clipper systems moving across the plains left behind a swath of light to moderate snow accumulations across southwest Minnesota. Much of the area received from 2 to 4 inches snowfall, while wind chills dropped below zero by the end of the time of snowfall.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of Alberta clipper systems moving across the plains left behind a swath of light to moderate snow accumulations across southwest Minnesota. Much of the area received from 2 to 4 inches snowfall, while wind chills dropped below zero by the end of the time of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 8, 3:01 PM CST, 59 minutes earlier.
Area forecast discussion, Feb 8, 3:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
301 PM CST Thu Feb 8 2018
.SHORT TERM...(This evening through Friday)
Issued at 300 PM CST Thu Feb 8 2018
Light to moderate snow continues across northwest Iowa at 230 pm
this afternoon. The snow has tapered off west of Interstate 29 but
another peice of energy in western SD will bring changes to this. By
late this afternoon and evening a wave to the west will bring
another round of lift to the area, with the strongest forcing in the
dendritic layer from about 6 pm to midnight. The better forcing
should fall along and south of Interstate 90 so did decrease amounts
a bit north of there. Through the night the dendritic layer will
deepen while at the same time forcing will weaken, so these two are
not in perfect correlation. Forcing will exit late tonight, but
should linger close to the Missouri River into northwest IA so will
maintain a chance in that area. On Friday afternoon another piece of
energy will move across the area with plenty of moisture to allow a
few snowflakes to develop. Much colder in the lower levels and
forcing not overly strong so will just stick with smaller snow
chances and scattered flurries.
Temperatures tonight into Friday will be cold with lows in the
single digits and highs around 10 on Friday. Wind chill values on
Friday morning will be about 5 below to 15 below zero with the
coldest readings along highway 14 from Huron to Marshall.
.LONG TERM...(Friday night through Thursday)
Issued at 300 PM CST Thu Feb 8 2018
Cold high pressure settles in on Friday night and low
temperatures should drop to 5 below to 10 below zero. Wind chills
will run from about 10 below to 20 below zero but with lighter
winds and values borderline will not issue a wind chill advisory.
The overall pattern from Sunday into Thursday suggests below normal
temperatures and not too much in the way of precipiation. Northwest
flow aloft will remain in place through much of the period. Near the
end of the period, Wednesday into Thursday the models indicate some
potential for a system to move through in the right entrance region
of the northern branch of the upper level jet.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1112 AM CST Thu Feb 8 2018
Periods of light snow will spread across the area this afternoon
and tonight. MVFR conditions will become widespread by late
afternoon with some IFR conditions expected this evening and
overnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 3 AM CST Friday for SDZ054>056-
060>062-065>071.
Winter Weather Advisory until midnight CST tonight for SDZ038-
050-052-053-057>059-063-064.
MN...Winter Weather Advisory until 3 AM CST Friday for MNZ080-081-089-
090-097-098.
IA...Winter Weather Advisory until 3 AM CST Friday for IAZ001.
Winter Weather Advisory until 6 AM CST Friday for IAZ002-003-
012>014-020>022-031-032.
NE...Winter Weather Advisory until 6 AM CST Friday for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Feb 8, 4:47 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
447 AM CST Thu Feb 8 2018
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
SDZ038-052>071-091100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
447 AM CST Thu Feb 8 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.
.DAY ONE...Today and Tonight
A band of snow will spread across the area this afternoon and
continue into tonight. A broad three to four inches of snow can be
expected, with isolated amounts up to five inches. A winter
weather advisory is in effect for the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Patchy blowing snow will be possible across northwest Iowa on
Friday morning.
Wind chill values will fall to 20 to 25 degrees below zero Friday
night along and north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though snow reports are
appreciated.
NEZ013-014-SDZ050-091100-
Dixon-Dakota-Gregory-
447 AM CST Thu Feb 8 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska and south central South Dakota.
.DAY ONE...Today and Tonight
Light snow will develop mid day and continue into tonight. Two to
three inches of snow are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No significant weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though snow reports are
appreciated.
MNZ071-072-SDZ039-040-091100-
Lincoln MN-Lyon MN-Kingsbury-Brookings-
447 AM CST Thu Feb 8 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.
.DAY ONE...Today and Tonight
Light snow will develop mid day and continue into tonight. Two to
three inches of snow are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Wind chill values will fall to 20 to 25 degrees below zero Friday
night along and north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though snow reports are
appreciated.
Winter Weather, Pipestone
- When
- February 8, 4:00 PM CST to February 9, 1:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 3.0 inches at Pipestone, 2.7 inches at Worthington, 2.2 inches 2 miles northeast of Lakefield, 2.1 inches at Windom and 2.0 inches at Lake Wilson.
Winter Weather, Murray
- When
- February 8, 4:00 PM CST to February 9, 1:00 AM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 3.0 inches at Pipestone, 2.7 inches at Worthington, 2.2 inches 2 miles northeast of Lakefield, 2.1 inches at Windom and 2.0 inches at Lake Wilson.
Winter Weather, Cottonwood
- When
- February 8, 4:00 PM CST to February 9, 1:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 3.0 inches at Pipestone, 2.7 inches at Worthington, 2.2 inches 2 miles northeast of Lakefield, 2.1 inches at Windom and 2.0 inches at Lake Wilson.
Winter Weather, Rock
- When
- February 8, 4:00 PM CST to February 9, 1:00 AM CST
- Where
- Rock forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 3.0 inches at Pipestone, 2.7 inches at Worthington, 2.2 inches 2 miles northeast of Lakefield, 2.1 inches at Windom and 2.0 inches at Lake Wilson.
Winter Weather, Nobles
- When
- February 8, 4:00 PM CST to February 9, 1:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 3.0 inches at Pipestone, 2.7 inches at Worthington, 2.2 inches 2 miles northeast of Lakefield, 2.1 inches at Windom and 2.0 inches at Lake Wilson.
Winter Weather, Jackson
- When
- February 8, 4:00 PM CST to February 9, 1:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 3.0 inches at Pipestone, 2.7 inches at Worthington, 2.2 inches 2 miles northeast of Lakefield, 2.1 inches at Windom and 2.0 inches at Lake Wilson.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, February 8 to 9, 2018$10 million · 3 events
- Lake-Effect Snow in New York, February 8 to 9, 2018$60,000 · 3 events
- Winter Weather in South Dakota, February 8 to 9, 201822 events
- Winter Storm and Winter Weather in Wisconsin, February 8 to 9, 201817 events
- Winter Storm in Iowa, February 8 to 9, 201813 events
- Winter Storm in Illinois, February 8 to 9, 201813 events
- Winter Weather in Iowa, February 8 to 9, 201811 events
- Winter Storm in Montana, February 8 to 9, 201810 events
- Winter Storm in South Dakota, February 8 to 9, 20187 events
- Heavy Snow in South Dakota, February 8, 20185 events
- Winter Storm in South Dakota, February 8 to 9, 20184 events
- Strong Wind in Washington, February 8, 2018$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741375, 741376, 741377, 741378, 741379, 741380.